Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 83, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2025, 3:19 PM CDT for Barnes County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2025, 3:19 PM CDT (20:19 UTC)
- Expired
- Jul 4, 2025, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:32 PM CDT | TSTM WND GST 61 | 1 Nnw Valley City, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292
WUUS53 KFGF 042019
SVRFGF
NDC003-042100-
/O.NEW.KFGF.SV.W.0083.250704T2019Z-250704T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
319 PM CDT Fri Jul 4 2025
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Barnes County in southeastern North Dakota...
* Until 400 PM CDT.
* At 319 PM CDT, severe thunderstorms were located along a line
extending from near Wimbledon to 7 miles northwest of Marion,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Valley City, Wimbledon, Sanborn, Dazey, Hastings, Rogers, and
Eckelson.
This includes the following highways...
Interstate 94 in North Dakota between mile markers 272 and 297.
Interstate 94 in Minnesota between mile markers 272 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4698 9844 4698 9847 4724 9847 4724 9799
4670 9783 4663 9844
TIME...MOT...LOC 2019Z 252DEG 27KT 4720 9849 4671 9841
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DJR1 follow-up statement
172
WWUS53 KFGF 042032
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
332 PM CDT Fri Jul 4 2025
NDC003-042100-
/O.CON.KFGF.SV.W.0083.000000T0000Z-250704T2100Z/
Barnes ND-
332 PM CDT Fri Jul 4 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR BARNES COUNTY...
At 331 PM CDT, severe thunderstorms were located along a line
extending from near Dazey to 6 miles northwest of Litchville, moving
east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Valley City, Wimbledon, Sanborn, Dazey, Hastings, Rogers, and
Eckelson.
This includes the following highways...
Interstate 94 in North Dakota between mile markers 272 and 297.
Interstate 94 in Minnesota between mile markers 272 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4698 9844 4698 9847 4724 9847 4724 9799
4670 9783 4663 9844
TIME...MOT...LOC 2031Z 253DEG 29KT 4722 9829 4673 9826
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:58 PM CDT, 2 hours 21 minutes earlier. Its key messages:
- There is a level 2 out of 5 risk for severe storms in the afternoon and evening today. Main hazards will be flash flooding, wind gusts to 60 mph, and hail to the size of quarters, along with frequent lightning.
- Heat related impacts today due to high temperatures and high dew points.
Area forecast discussion, Jul 4, 12:58 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1258 PM CDT Fri Jul 4 2025
.KEY MESSAGES...
- There is a level 2 out of 5 risk for severe storms in the
afternoon and evening today. Main hazards will be flash
flooding, wind gusts to 60 mph, and hail to the size of
quarters, along with frequent lightning.
- Heat related impacts today due to high temperatures and high
dew points.
&&
.UPDATE...
Issued at 1130 AM CDT Fri Jul 4 2025
As 12Z CAMs/HREF continue to show the signal for the
horizontally orientated/back-building linear complex where
5-15kt corfidi vectors support backbuilding along the northern
theta-e gradient/frontal zone. The upper end of guidance
supports PWATs exceeding the 95-99th percentile and considering
the reservoir of high instability/deep warm soundings would
increase the potential for thunderstorms to produce greater than
1"/hr rates. Antecedent soil conditions are more hit or miss in
rural parts of the region due to the dry nature of the summer
and soils in many areas, so it will likely take 3-6" rainfall
over a short enough duration to increase the chance for impacts
outside of poor drainage areas.
Highest probs for 1"+/hr rates from Valley City to Baudette and
to the southeast of that axis. Confidence has increased enough
to issue the Flood Watch for excessive runoff/flash flood
potential focused on the locations that have the best potential
to see higher durations of heavier rates from 4PM through 1AM
tonight.
UPDATE
Issued at 1014 AM CDT Fri Jul 4 2025
We are currently in a "lull" regarding organized convection
within our CWA with light showers lingering from the overnight
activity transitioning to the northeast and a strong cap in
place. Deep BL moisture is pooling across our CWA this morning
with Tds in the low 70s approaching 75 in the south.
temperatures area already in the middle 80s at 10am and
ML CAPE already exceeds 2000 J/KG. The focus for convection
will be the baroclinic zone/theta-E axis near the Highway 2
corridor and we are monitoring the latest 12Z data as it comes
in for any adjustments to timing/coverage. Trends continue to
favor initiation shortly after peak mixing at 21Z (4pm). The
signal for back-building/training along that zone within the
Hwy 2 corridor is a concern considering the anomalous PWATs
(1.5" or greater), so if the signal within that zone remains a
Flood Watch for excessive rainfall/flash flooding may be
considered early this afternoon.
UPDATE
Issued at 724 AM CDT Fri Jul 4 2025
The last of the showers and t-storms with the t-storm complex is
exiting Lake of the Woods while a small area of showers are
moving northeast to the north of Devils Lake. I would suspect by
14z or so no precipitation will be in the fcst area. Enough sun
as the clouds clear out to warm everyone up as forecast. 06z NAM
and latest HRRR indicate continued good agreement in having a
boundary and t-storm development around 21z Warroad to Grand
Forks to Cooperstown.
&&
.DISCUSSION...
Issued at 308 AM CDT Fri Jul 4 2025
...Synopsis...
Outflow boundary with north-northeast winds has been dropping
south and and passed Devils Lake and will likely go through
Grand Forks, Thief River Falls with main rainfall activity and
t-storms holding farther north closer to the border.
This wind shift should wash out this early morning with winds at
12z likely turning back southeast or be light/variable in
northeast ND and far NW MN, with a south wind 10-25 kts in SE ND
and WC MN. Frontal boundary at 12z likely will still be well
northwest of the area from near Estevan into northeast Montana.
This frontal boundary moves east. It seems that short term
models want to develop t-storms early to mid aftn in the zone of
more variable wind right ahead of the front where it bumps up
with a steadier south wind. That boundary looks to be from about
Roseau to Grand Forks to Cooperstown at 00z.
Cooler and less humid airmass follows for the weekend.
...Severe risk and heavy rain potential for this afternoon and
tonight...
Models in general agreement in developing an axis of
thunderstorms by 21z along a boundary from near Roseau/Warroad
to Grand Forks to Cooperstown to Jamestown/Bismarck. Sfc CAPE
from NBM 3km shows over 4000 j/kg just ahead of boundary at 21z
where temps likely in the mid 90s Bemidji to Fargo. potential
Sfc CIN values at that time becomes negligible, or forecast to
be. Thus a rapid increase in storms anticipated around 21z along
the boundary and the area of storms will grow and slide
gradually east/southeast in time thru the evening. PWATs around
2.3 inches would certainly favor heavy rainfall potential with
high rainfall rates leading to potential for urban flooding.
Most of the area in June saw rainfall deficits of 1.50 to 3
inches in the area where storms will form and where highest
rainfall amounts are forecast. Thus feel outside of rapid
rainfall rate flooding in areas of poor drainage, streets, the
ground will be able to absorb most of it where it falls on
grassy surfaces, fields. No flood watch issued at this time due
to this and usual uncertainty in exactly where heaviest rainfall
will be.
Severe weather is more uncertain. Early on in the development of
the line, large hail and wind gusts 60 mph or higher is possible
before it turns into more of a heavy rain threat. SPC has area
in 2 pct tornado threat and think that would be short lived and
in the early stages of development.
Shower and t-storm chances linger in SE ND into MN into much of
Sunday before pushing east.
...Heat today...
Heat indices will reach the upper 90s to low 100s in most areas,
except DVL basin. So will maintain the heat advisory. Wet bulb
globe temp is in the high and extreme values (mid 80s).
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1258 PM CDT Fri Jul 4 2025
Thunderstorm activity which is expected to increase in coverage
after 21Z is going to the be primary aviation impact through the
first 12hr of the TAF period. Many storms will be capable of very
heavy rain and LIFR visibilities, while a few severe
thunderstorms may develop (lower coverage) with large hail and
brief gusts around 60 mph the main threats. We will be
monitoring the severe development and amend as needed. As a cold
from pushes east and rain begins to transition across MN an axis
of MVFR (pockets of IFR) stratus may develop late in the TAF
period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ027-029-030-
038-039-049-052-053.
Flood Watch from 4 PM CDT this afternoon through late tonight
for NDZ027-029-030-038-039.
MN...Heat Advisory until 7 PM CDT this evening for MNZ001>003-
005>009-013>017-022>024-027>032-040.
Flood Watch from 4 PM CDT this afternoon through late tonight
for MNZ001>003-006-008-009-013>017-022>024-027-028.
&&
UPDATE...Riddle/DJR
DISCUSSION...Riddle
AVIATION...DJRHazardous weather outlook, Jul 4, 2:50 PM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 250 PM CDT Fri Jul 4 2025 MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038- 039-049-052-053-052000- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland- 250 PM CDT Fri Jul 4 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a level 2 out of 5 risk for severe storms in the afternoon and evening today. Main hazards will be flash flooding, wind gusts to 70 mph, hail up to 2 inches in size, along with frequent lightning. Heat related impacts are also forecasted today due to high temperatures and high dew points. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ004-NDZ006>008-014>016-024-026-028-054-052000- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Western Walsh- 250 PM CDT Fri Jul 4 2025 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a level 1 out of 5 risk for severe storms in the afternoon and evening today. Main hazards will be wind gusts to 60 mph, hail to the size of quarters, along with frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Local storm report, Jul 4, 1:31 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
131 PM CDT Fri Jul 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg 5 NE Carp 48.55N 94.56W
07/04/2025 Lake of the Woods MN Emergency Mngr
Trees and a power line down, location and
time estimated from report/radar. Also
unknown size of hail at time of report.
&&
BRLocal storm report, Jul 4, 1:57 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
157 PM CDT Fri Jul 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Hail Carp 48.51N 94.65W
07/04/2025 M2.75 Inch Lake of the Woods MN Public
Facebook report of baseball sized hail. Time
estimated.
&&
BRSpecial weather statement, Jul 4, 2:39 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
239 PM CDT Fri Jul 4 2025
MNZ006-008-009-042015-
East Marshall MN-North Beltrami MN-Lake Of The Woods MN-
239 PM CDT Fri Jul 4 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MARSHALL...NORTHERN
BELTRAMI AND SOUTHERN LAKE OF THE WOODS COUNTIES THROUGH 315 PM
CDT...
At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Skime to near Carp. Movement was east at
35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gatzke, Norris Camp, Malcolm, Carp, Gates Corner, Faunce, and Oaks
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern Minnesota.
&&
LAT...LON 4833 9579 4854 9581 4854 9535 4861 9534
4866 9444 4829 9443
TIME...MOT...LOC 1939Z 273DEG 31KT 4846 9562 4846 9457
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DJRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:39 PM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 36 min |
| Jul 4, 12:24 AM CDT | Special Weather Statement | FGF | Pembina | 36 min |
| Jul 4, 12:26 AM CDT | Special Weather Statement | FGF | Towner | 34 min |
| Jul 4, 1:09 AM CDT | Special Weather Statement | FGF | Cavalier, Towner | 51 min |
| Jul 4, 1:55 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina, Ramsey, Walsh | 50 min |
| Jul 4, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 46 min |
| Jul 4, 2:51 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Pembina, Walsh | 39 min |
| Jul 4, 2:51 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Pembina, Walsh | 39 min |
| Jul 4, 11:17 AM CDT | Flood Watch | FGF | Barnes, Cass, Grand Forks, Steele, Traill | 11 hr |
| Jul 4, 3:24 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 66 min |
| Jul 4, 3:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 47 min |
| Jul 4, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele, Traill | 37 min |
| Jul 4, 4:18 PM CDT | Special Weather Statement | FGF | Cass | 27 min |
| Jul 4, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill | 50 min |
| Jul 4, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 50 min |
| Jul 4, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 54 min |
| Jul 4, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 54 min |
| Jul 4, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 18 min |
| Jul 4, 5:25 PM CDT | Flash Flood Warning | FGF | Grand Forks | 3 hr |
| Jul 4, 5:28 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.